What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 2:01 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 30, 2:01 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
301 PM CDT Sun Jul 30 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 255 PM CDT Sun Jul 30 2023
This evening through Tomorrow:
Activity is slow to kick off this afternoon thanks to the early
morning showers that moved across the area. We've been able to
stabilize some across the north but outflows across the east are
starting to pick up. Isolated strong to severe thunderstorms remain
possible for areas along and south of I-20 but north of there is a
gamble. The chance for areas north of I-20 getting storms is not
zero, however temperatures are a few degrees cooler than
elsewhere. By or just shortly after sunset, activity should
subside. Will continue to advertise the current 'Marginal' risk
for severe storms through this evening.
A seasonally moist and unstable airmass will continue to reign
across the ArkLaMiss tomorrow resulting in somewhat favorable
conditions for thunderstorm development. A cluster of storms moving
across the High Plains late tonight into tomorrow morning is
expected to push southwards through the Mid and Lower Mississippi
valley region tomorrow afternoon. With warm advection in place, and
modest instability, isolated strong to severe storms will be
possible tomorrow afternoon mainly during peak heating hours for
areas west of the I-55 corridor. Will advertise a 'Marginal' risk
for these areas. On the eastern side of I-55 especially across the
north, a drier regime is expected resulting in cooler temperatures
across these areas. High will still reach the mid 90s but heat
indices will only be around 100. Across the southwest is a
different story. Dew points will remain in the upper 70s while max
temperatures reach around 102 resulting in heat indices exceeding
110. Will move forward with issuing an 'Excessive Heat Warning'
across the southwest and a 'Heat Advisory' tomorrow everywhere
else except for the northeast. /JNE/
Tuesday through Sunday:
Summer heat in the South! Factors are aligned to maximize this
potential most days this week. Ridging aloft will remain the
dominant influence over the broader region, with the H5 axis
stretched along the Rocky Mountains Tuesday and gradually collapsing
to a west-east orientation across the south-central U.S. by late
week. Models show the mid-level high centered across East Texas and
the Lower Mississippi River Valley through the week, which will help
drive the above-normal temperatures this week. Thermal ridge
wrapping around the mid-level high should eventually drift southward
from the Interstate 40 corridor more towards the I-20 corridor late
in the week. Forecast 850mb temps of 22-26C are exactly what are
required for early August records to reach or exceed 100 degrees in
parts of the area. Topsoil moisture continues to rapidly decrease
with the continued mostly hot and sunny weather, which will continue
to reinforce the tendency for max temperatures to overachieve.
With an upper-level trough centered over the East Coast resulting
in northwest flow aloft, and southerly flow off the Gulf of
Mexico advecting warm moist air under the core of the ridge, peak
heat index values are likely to exceed 110 degrees for at least
portions of our forecast area during the week. With increased
humidity in the region, it will be hard to entirely rule out a
chance for showers or thunderstorms any day this week, but better
chances are likely be in eastern portions of our forecast area -
away from the core of the ridge. Drier air hanging on in
northeastern Mississippi may limit dangerous heat potential there
through midweek, but expect continued headlines for dangerous heat
across most of the ArkLaMiss region through early week, and
likely into late week. Given some uncertainties in the position of
the ridge later in the week, have left the messaging for
"Elevated" heat stress conditions at this time, but there could
be an increasing threat for Significant heat stress in the second
half of the work week. /NF/
&&
.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun Jul 30 2023
A mix of flight categories will prevail through out the period
for a few sites. Most sites will remain in VFR but GWO will drop
briefly to MVFR due to BR/FG. BR will prevail at most sites
around 12Z to 15Z but only GWO at this time will have lowered vis.
Winds will vary at times but mostly will be out of the N/NW under
10kts. /SW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 97 74 99 / 10 10 0 10
Meridian 73 96 73 97 / 10 10 0 10
Vicksburg 76 97 75 99 / 10 20 0 10
Hattiesburg 75 97 75 99 / 30 20 0 10
Natchez 76 98 76 99 / 10 20 0 10
Greenville 75 95 74 97 / 10 20 0 10
Greenwood 74 97 75 97 / 0 10 0 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025>066-
072>074.
Heat Advisory from 10 AM to 8 PM CDT Monday for MSZ018-019-025-
027-034>037-040>058-063>066-072>074.
Excessive Heat Warning from 10 AM to 8 PM CDT Monday for
MSZ059>062.
LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
023>026.
Heat Advisory from 10 AM to 8 PM CDT Monday for LAZ007>009-015-
016-023-025.
Excessive Heat Warning from 10 AM to 8 PM CDT Monday for LAZ024-
026.
AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.
Heat Advisory from 10 AM to 8 PM CDT Monday for ARZ074-075.
&&
JNE/NF/SWHazardous weather outlook, Jul 30, 1:32 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
232 PM CDT Sun Jul 30 2023
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025-034-035-040-
041-047-053-311945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-
Washington-Humphreys-Issaquena-Sharkey-Warren-Claiborne-
232 PM CDT Sun Jul 30 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday
DANGEROUS HEAT
THREAT...Elevated
TIMING...Monday
Monday, isolated severe thunderstorms capable of producing
damaging wind gusts are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Elevated heat stress levels are expected with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Elevated heat stress remains possible with peak heat index values
ranging from 105 to 110 degrees each day. Heat exhaustion will be
likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.
MSZ026-028>033-038-039-311945-
Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-
Noxubee-
232 PM CDT Sun Jul 30 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Tonight and Monday
DANGEROUS HEAT
THREAT...Limited
TIMING...Monday
Heat stress is expected Monday as heat index values peak near 105
degrees. Heat exhaustion will be possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Elevated heat stress remains possible with peak heat index values
ranging near 105 up to 110 degrees each day. Heat exhaustion will
be likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ027-036-037-042>046-048>052-054>058-063>066-072>074-311945-
Carroll-Holmes-Attala-Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
232 PM CDT Sun Jul 30 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Monday
DANGEROUS HEAT
THREAT...Elevated
TIMING...Monday
Elevated heat stress levels are expected with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Elevated heat stress remains possible with peak heat index values
ranging from 105 to 110 degrees each day. Heat exhaustion will be
likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
LAZ024-026-MSZ059-060-311945-
Catahoula-Concordia-Jefferson-Adams-
232 PM CDT Sun Jul 30 2023
This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday
DANGEROUS HEAT
THREAT...Significant
TIMING...Monday
Monday, isolated severe thunderstorms capable of producing
damaging wind gusts are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Significant heat stress expected with peak heat index values in
excess of 110 degrees. Heat stroke will be a significant concern
with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Significant heat stress remains possible with peak heat index
values in excess of 110 degrees through Wednesday and values
ranging from 105-110 degrees Thursday through the remainder of the
week. Heat exhaustion will be likely with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.
MSZ061-062-311945-
Franklin MS-Lincoln-
232 PM CDT Sun Jul 30 2023
This hazardous weather outlook is for portions of south central
Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Monday
DANGEROUS HEAT
THREAT...Significant
TIMING...Monday
Significant heat stress expected with peak heat index values in
excess of 110 degrees. Heat stroke will be a significant concern
with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Significant heat stress remains possible with peak heat index
values in excess of 110 degrees through Wednesday and values
ranging from 105-110 degrees Thursday through the remainder of the
week. Heat exhaustion will be likely with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
14
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
in excess of 110 degrees for multiple days. Heat stroke continues
to be a major concern.
Significant...Dangerous heat expected with peak heat index values
in excess of 110 degrees. Heat stroke will be a significant
concern.
Elevated...Dangerous heat likely with peak heat index values
ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
heat index values peak near 105 degrees. Heat exhaustion will
be possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 30, 1:58 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
258 PM CDT Sun Jul 30 2023
MSZ045-046-302030-
Kemper MS-Neshoba MS-
258 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of west central Kemper
and northeastern Neshoba Counties through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forestdale, or 11 miles northeast of Philadelphia, moving southeast
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bluff Springs around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3287 8904 3292 8894 3275 8867 3263 8891
TIME...MOT...LOC 1958Z 316DEG 26KT 3285 8895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, Jul 30, 2:00 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT Sun Jul 30 2023
MSZ037-302030-
Attala MS-
300 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Attala
County through 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smyrna, or near Kosciusko, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Smyrna around 310 PM CDT.
Zama around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8932 3293 8955 3302 8960 3308 8951
3297 8932
TIME...MOT...LOC 2000Z 319DEG 14KT 3301 8950
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, Jul 30, 2:14 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
314 PM CDT Sun Jul 30 2023
MSZ045-302045-
Neshoba MS-
314 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Neshoba
County through 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tucker, or near Philadelphia, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bethsaida around 320 PM CDT.
Neshoba around 325 PM CDT.
Union and House around 335 PM CDT.
Herbert Springs around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 8915 3275 8919 3281 8898 3270 8891
3258 8892
TIME...MOT...LOC 2013Z 340DEG 19KT 3271 8906
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, Jul 30, 2:20 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
320 PM CDT Sun Jul 30 2023
MSZ052-302045-
Lauderdale MS-
320 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern
Lauderdale County through 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zero, or near Meridian, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Zero around 325 PM CDT.
Causeyville around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 8843 3223 8843 3223 8865 3229 8872
3238 8870 3242 8865 3234 8842
TIME...MOT...LOC 2020Z 309DEG 13KT 3236 8863
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
19Special weather statement, Jul 30, 2:21 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT Sun Jul 30 2023
MSZ046-052-302045-
Kemper MS-Lauderdale MS-
321 PM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southeastern Kemper
and northeastern Lauderdale Counties through 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tamola, or 12 miles southeast of De Kalb, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Tamola around 330 PM CDT.
Lauderdale around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3264 8838 3252 8840 3247 8855 3270 8862
3274 8845 3265 8838
TIME...MOT...LOC 2021Z 333DEG 20KT 3264 8851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135312, 1135313, 1135314, 1135315, 1135317, 1135319, 1135320, 1135322, 1135338, 1135339, 1135340, 1135341, 1135342.